Winter Storm, Hartford
- When
- February 12, 4:00 AM EST to 4:00 PM EST
- Where
- Hartford forecast zone
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.819, -72.572 (the zone’s center; the record gives no point)
Low pressure centered off the Virginia coast intensified into a strong Noreaster as it tracked about 75 miles southeast of Nantucket Sunday afternoon, 12 February 2006. This strong Noreaster produced heavy snow and windy conditions across Hartford, Tolland, and Windham counties in Connecticut.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
Low pressure centered off the Virginia coast intensified into a strong Noreaster as it tracked about 75 miles southeast of Nantucket Sunday afternoon, 12 February 2006. This strong Noreaster produced heavy snow and windy conditions across Hartford, Tolland, and Windham counties in Connecticut. The accumulating snow began around 4 AM and tapered off around 4 PM. Snowfall amounts generally ranged between 13 and 20 inches, with some locations reporting up to 27 inches of snow. 21.9 inches of snow fell at Windsor Locks, which breaks the previous record for the greatest snow amount from a snowstorm as well as the record daily maximum snow amount for the date at Windsor Locks. No known injuries directly resulted from this winter storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Feb 11, 11:42 PM EST, 4 hours 18 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1142 PM EST SAT FEB 11 2006
.NEAR TERM MESOSCALE UPDATE...
CLASSIC NOREASTER TAKING AIM AT THE CWA THIS HOUR. CYCLONE
INTENSIFICATION WELL UNDER WAY E OF THE VIRIGINA COAST. PRES FALL
CENTER AND OBS INDICATE CENTER TO PASS NW OF HOTEL (44004). 44004
SHOWING ESE G35 KTS LAST OB.
SEVERAL INTERESTING MESOSCALE ISSUES TO PONDER. FIRST -
LAPS...NERON...AND OTHER MESONET DATA SHOWING SLUG OF VERY DRY AIR
(TD DEPRESSIONS >10F) HOLDING W OF THE WORCESTER HILLS AND NOT
GIVING IN. AT THE SAME TIME YOU CAN CLEARLY SEE THE LLVL SATURATION
MOVING IN FROM THE E AS THE NE ATLANTIC INFLOW INCREASES. SNOW
REPORTED AT PVD AND FOSTER RI PAST HR AND THE NE PUSH TO CONTINUE
NEXT FEW HOURS. IT MAY TAKE MOST OF THE OVERNIGHT FOR SATURATION TO
ALLOW SNOW TO FALL N OF RT 2 AND GIVEN THIS SLUG OF DRY AIR -
BELIEVE THERE MAY ALSO BE A VERY SHARP NW EDGE OF TOTAL SNOWFALL.
SECOND IS THE DRY SLOT AS DISC BY WFO OKX EARLIER THIS EVENING.
COMPOSITE RADAR SHOWING NICE MID LVL DEFORMATION AXIS SETTING UP
FROM NE FA THRU SE PA INTO THE NYC AREA. DRY SLOT CROSSING
DELMARVA. FOLLOWING BOTH NAM AND GFS SOLUTIONS - BELIEVE THE MID
LVL AXIS OF DEFORMATION WILL ALIGN ITSELF ON A BDR TO BOS OR JUST S
BOS LINE 12-18Z SUN THEN ROTATE E. BEST LIFT AND SNOW GROWTH TO BE
30 MI EITHER SIDE OF THIS AXIS WHERE 2-3 INCH/HR SNOW RATES
POSSIBLE. DRYING ABOVE 700MB MAY REDUCE SNOW RATES ON MVY/ACK
ISLANDS AND PERHAPS AS FAR NW AS THE IMMEDIATE S CST BUT EVEN IF
THIS SHOULD EVOLVE THERE WILL BE PLENTY OF 1/4-1/2 VSBY SNOWS BEFORE
IT ARRIVES.
THESE FEATURES WILL BE TRACKED CLOSELY OVERNIGHT AS SYS CONTINUES TO
INTENSIFY.
DRV
&&
.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
SLOW SOLUTIONS ON MODEL SUITES WITH BEST SNOW FALL RATES FROM 12 TO
21Z SUNDAY...ESPECIALLY FOR SE ZONES...AND OCEAN/OROGRAPHIC
ENHANCEMENT FOR NE ZONES. SO WHAT INITIALLY LOOKED TO BE AN
OVERNIGHT STORM...NOW LOOKS TO BE AN ALL DAY SUNDAY
STORM...COINCIDENT WITH A FULL MOON. BEST DYNAMICS COMING TOGETHER
AROUND 18Z SUNDAY...AND HEAVY SNOW COULD KEEP CRANKING THROUGH
21Z...BUT TO AT LEAST 00Z EASTERN COAST ZONES.
WILL BE CONVERTING BLIZZARD WATCH TO WARNING AND ADDING SOUTHERN
WORCESTER COUNTY. ELSEWHERE GOING WITH HEAVY SNOW WARNING. FOR BOTH
THESE PRODUCTS SLOWING DOWN ONSET FROM 00Z TO 06Z SUNDAY...AND THEN
CONTINUING THROUGH 00Z MONDAY. MENTIONING BLOWING SNOW IN ALL ZONES.
TRADITIONAL LEVELS NOT THE BEST TO LOOK AT FOR THIS STORM
SYSTEM...AT LEAST WHERE WE ARE EXPECTING THE GREATEST SNOW FALL.
BETWEEN 12-21Z...NORTH AND WEST OF THE I95 CORRIDOR HAS DEEPER RH
FROM SURFACE TO 500MB...BUT BEST OMEGA OVERLAYS COLDER AIR ABOVE
BEST SNOW GROWTH REGION. ALONG AND SE OF I95 CORRIDOR...POTENTIAL
DRY SLOT NUDGES NORTHWARD BETWEEN 12-18Z SUNDAY...BUT LOOKING CLOSER
AT CROSS SECTIONS...HIGH RH AND OMEGA RESIDES AT AND BELOW 700MB.
AND WITH SUCH A COLD SYSTEM...SNOW GROWTH POTENTIAL AROUND 850MB
OVER SE ZONES...COINCIDENT WITH EXCELLENT THERMAL PACKING...AND
STRONG SIGNALS SUGGESTING CSI BANDING WITH THUNDER SNOW.
GIVEN COLD SYSTEM...EXPECT A 20 TO 1 SNOW RATIO TO OUR FAR NW AND
LESSER RATIO OF 12 TO 1 OVER THE CAPE AND ISLANDS.
BELIEVE HIGHER SNOW FALL TOTALS WILL OCCUR ALONG AND SE OF A BOS-PVD
LINE...WITH A 1 TO 2 FEET SNOW TOTAL FROM BOS-PVD LINE SE TO UPPER
CAPE. NORTH AND WEST OF THIS LINE LESSER AMOUNTS OF 8 TO 14 INCHES.
THEN THERE IS THE ACK DILEMMA WHICH IS CLOSER TO THE DRY SLOT AND 0C
850MB LINE. LOOKS LIKE ACK COULD MIX OR CHANGE TO RAIN FOR AN HOUR
OR TWO AROUND 18Z...BUT THIS IS SHORT LIVED AS RAIN TO TURN BACK TO
SNOW AS STORM PULLS AWAY AND DRAWS IN COLDER AIR.
GREAT COLLABORATION AND COORDINATION INTERNALLY AND AMONGST
NEIGHBORS AND HPC
&&
.COASTAL FLOOD POTENTIAL...
MAIN CONCERN FOCUSES AROUND THE ONSET AND DURATION OF STRONG ONSHORE
WINDS. BOTH 12Z NAM AND GFS INDICATE NORTHEAST GALE FORCE WINDS
COMMENCE AROUND 12Z. HIGH TIDE SUNDAY ACROSS THE NORTH SHORE OCCURS
AT 11 AM AND AROUND NOON FOR NANTUCKET. DILEMMA WILL BE IF 4-5 HRS OF
STRONG ONSHORE WNDS PRIOR TO HIGH TIDE SUNDAY WILL BE SUFFICIENT TO
BUILD ENOUGH SURGE AND WAVE ACTION FOR MODERATE COASTAL FLOODING.
GFS STORM SURGE HAS 2.2 FT SURGE AT THE TIME OF HIGH TIDE AT BOSTON
(1045 AM). THIS WILL YIELD A STORM TIDE OF 12.1 FT (FLOOD STAGE 13.5
FT). HWR...STORM SURGE PEAKS AT 2.5 FT AT 20Z...ABOUT 4 HRS AFT HIGH
TIDE. WNA WAVE HEIGHT FCST FOR GLOUCESTER BUOY (44029) AT 16Z IS 14
FT...WITH SEAS PEAKING AT 20Z (17 FT). IN STG GALE TO STORM FORCE
WND EVENTS WNA MODEL TYPICALLY UNDER PREDICTS SEAS BY 20%.
THUS...SEAS OF 17-20 FT MORE LIKELY AT THE TIME OF HIGH TIDE.
CONCERN HERE IS THAT MAX SURGE AND WAVE ACTION OCCURS AFTER HIGH
TIDE. SO THE QUESTION WILL THERE BE ENOUGH SURGE AND WAVE ACTION AT
HIGH TIDE FOR MODERATE COASTAL FLOODING TO MATERIALIZE. IN
ADDITION...ANOTHER COMPLICATING FACTOR IS THAT BOTH NAM AND GFS
INDICATE AS SFC LOW TRACKS JUST NE OF THE BENCHMARK SUN...THE PRES
GRADIENT AND ASSOCIATED WND FIELD MAY RELAX ENOUGH FOR WNDS TO
SUBSIDE AT NANTUCKET NEAR HIGH TIDE.
AT THIS TIME THERE IS ENOUGH UNCERTAINTY TO HOLD ONTO THE COASTAL
FLOOD WATCH AND NOT UPGRADE TO A WARNING. EVENING SHIFT WILL HAVE
AN OPPORTUNITY TO GET A LOOK AT THE 00Z MDL SUITE FOR A LATE EVENING
DECISION.
&&
.LONG TERM (MONDAY THROUGH SATURDAY)...
BY MON QUIET WEATHER WILL RETURN WITH SEASONABLY COLD AND DRY
WEATHER. FOR TUESDAY...LONG WAVE TROF EXITS THE NORTHEAST AND IS
REPLACED BY MORE ZONAL TYPE FLOW. THIS TRANSITION MAY YIELD SOME
LIGHT OVER-RUNNING PRECIP ACROSS NORTHWEST ZONES TUE AFTN AND
EVENING.
ALL MODELS AGREE ON A PATTERN CHANGE THIS PERIOD...WITH HIGH
AMPLITUDE WESTERN RIDGE BUILDING EAST INTO CENTRAL CANADA...SHIFTING
POLAR VORTEX AND ITS ASSOCIATED COLD AIRMASS INTO THE NORTHERN
ROCKIES AND HIGH PLAINS. THIS REX-TYPE BLOCK WILL YIELD A BROAD SW
FLOW OVER THE NE. INITIALLY THIS WILL RESULT IN TEMPS ABV NORMAL AWAY
FROM THE COAST WED AND POSSIBLY INTO THU. THEREAFTER...SLOW MOVING
FNT ACRS NY STATE AND NRN NEW ENGLAND MAY DRIFT SOUTHWARD INTO OUR
REGION FRI AND SAT.
LOTS OF UNCERTAINTY ON EASTWARD PROGRESS OF THIS FRONT...AS GFS AND
CMC GLOBAL HAVE A PIECE OF JET ENERGY EJECTING EASTWARD INTO THE NE
FRI-SAT...WHICH WOULD PUSH FNT OFSHR. HOWEVER...ECMWF AND UKMET
INDICATE WEAKER AND BROADER SW FLOW ALOFT RUNNING PARALLEL TO THE
SFC FNT. THIS WOULD TRANSLATE TO FNT GETTING HUNG-UP NEAR NEW
ENGLAND...WITH HIGHER PRECIP CHANCES AND COOLER TEMPS FRI AND SAT.
GIVEN THIS HIGH UNCERTAINTY...WL NOT DEVIATE MUCH FM CLIMO FRI AND
SAT...AND LEAN TWD WARM TEMPS AND LOW POPS WED AND THU (ESP WED).
FOR MON AND BEYOND...WEST WINDS 20-25 KT MON/MON NGT...BECOMING SW
TUE AND WED. SW WNDS WILL DIMINISH BELOW 20 KT WED NGT.
&&
.AVIATION...
LIGHT SNOW WITH MVFR AND LOCAL IFR CONDITIONS WILL OVERSPREAD
COASTAL TERMINALS AFT 02Z SPREADING NWD TO ORH/MHT 06-09Z. BAND OF
HEAVY SNOW ASSOCD WITH STRONG OMEGA AND FGEN WILL REACH AREA AFT 12Z
WITH LIFR/VLIFR CONDITIONS...LIKELY PERSISTING INTO AT LEAST MID
AFTN ESPECIALLY N AND W OF CAPE COD ASSOCD WITH COMMA HEAD. AS LOW
APPROACHES BENCHMARK...SOME LOW LEVEL WARMING MAY RESULT IN A MIX
WITH RAIN AT ACK 15-19Z. IN ADDITION STRONG LOW LEVEL JET WILL
RESULT IN WIND GUSTS TO 40-50KTS ACRS COASTAL TERMINALS RESULTING IN
NEAR ZERO VSBYS AT TIMES.
&&
.MARINE...
GOING WITH STORM WARNINGS FOR ALL WATERS SUNDAY. AS FOR SEA
STATE...WENT ABOVE WAVE WATCH AS MODELS TEND TO UNDERESTIMATE NE
WIND FLOW AND THUS BUILDING SEAS. BUT GENERALLY EXPECTING SEAS NEAR
25 FEET EAST OF MASS.
FOR MON AND BEYOND...WEST WINDS 20-25 KT MON/MON NGT...BECOMING SW
TUE AND WED. SW WNDS WILL DIMINISH BELOW 20 KT WED NGT.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...BLIZZARD WARNING FOR CTZ003-004 FROM 1 AM SUNDAY TO 7 PM
SUNDAY.
...HEAVY SNOW WARNING FOR CTZ002 FROM 1 AM SUNDAY TO 7 PM SUNDAY.
MA...HEAVY SNOW WARNING FOR MAZ002>006-008>011-026 FROM 1 AM SUNDAY
TO 7 PM SUNDAY.
...BLIZZARD WARNING FOR MAZ007-012>024 FROM 1 AM SUNDAY TO 7 PM
SUNDAY.
...COASTAL FLOOD WATCH FOR MAZ007-015-016-019-022-024 FROM 9 AM
SUNDAY TO 3 PM SUNDAY.
NH...HEAVY SNOW WARNING FOR NHZ011-012-015 FROM 1 AM SUNDAY TO 7 PM
SUNDAY.
RI...BLIZZARD WARNING FOR RIZ001>008 FROM 1 AM SUNDAY TO 7 PM
SUNDAY.
MARINE...STORM WARNING FOR ANZ230-233>237 FROM 7 AM SUNDAY TO 7 PM
SUNDAY.
...STORM WARNING FOR ANZ231-232-250-254-255 FROM 7 AM SUNDAY TO
11 PM SUNDAY.
&&
NEAR TERM...DRV
SHORT TERM...KAB/KJC/TLM
LONG TERM...NOCERA
AVIATION...KJC
MARINE...NOCERA/KABHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 511 PM EST SAT FEB 11 2006 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-121115- BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA- CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH- EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT- NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- 511 PM EST SAT FEB 11 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN CONNECTICUT...ALL OF MASSACHUSETTS EXCEPT BERKSHIRE COUNTY... SOUTHERN NEW HAMPSHIRE...AND RHODE ISLAND. .DAY ONE...TONIGHT AND SUNDAY MAJOR WINTER STORM UNFOLDING FOR SECOND HALF OF WEEKEND COINCIDENT WITH FULL MOON. BLIZZARD WARNINGS AND HEAVY SNOW WARNINGS HAVE BEEN ISSUED. PLEASE REFER TO PRODUCTS FOR SPECIFICS. NOREASTER HAS SLOWED ITS ARRIVAL WITH SNOW OVERSPREADING REGION FROM MIDNIGHT THROUGH 4 AM OVERNIGHT...THEN THE BULK OF SNOW COMES IN FOR SUNDAY...WITH THE HEIGHT OF THE SNOW AROUND NOON. OVERALL A 10 TO 18 INCH SNOW FALL BY NIGHT FALL SUNDAY...WITH LESSER AMOUNTS FAR NORTHWEST AND OVER NANTUCKET. ALSO...ISOLATED AMOUNTS OF 2 FEET POSSIBLE IN THE AREA FROM PROVIDENCE TO BOSTON...SOUTHEAST TO THE UPPER CAPE. OVER THE WATERS HAVE HOISTED A STORM WARNING FOR ALL DAY SUNDAY INTO SUNDAY EVENING DUE TO NORTHEAST WINDS SUSTAINED AT 25 TO 35 KNOTS WITH GUSTS OF 50 TO 55 KNOTS. COASTAL FLOOD WATCH CONTINUE FOR EAST COAST MASSACHUSETTS FOR THE HIGH TIDE CYCLE FROM 10 AM TO 1 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED FOR SUNDAY. PLEASE REPORT ANY WIND DAMAGE OR MEASURED WIND SPEEDS IN EXCESS OF 35 MPH. AS USUAL...SNOW ACCUMULATION REPORTS OF 2 INCHES OR MORE WOULD ALSO BE APPRECIATED. KAB
The national radar mosaic for the moment the first event began.
3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2006Every state in 2006This day in weather historyWarnings in Connecticut, February 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5490261, 5490262, 5490263.